When I was a toddler, I got a rash after taking penicillin for an ear infection, and the doctor told my parents that it might be an allergy. I’ve dutifully informed all medical professionals that I’m allergic to penicillin ever since. But according to a new study, I may have been wrong all this time.
The researchers used a questionnaire to estimate the risk that the children were actually allergic. Then they tested the low-risk kids with a three-step process that ended in an oral challenge—where the kids were given penicillin under medical supervision.
Penicillin is the most commonly reported drug allergy. But these findings—that many of the children who think they are allergic aren’t—are in line with previous studies. “Ten to 15 percent of kids report the allergy, but it’s hypothesized that less than one percent actually have it,” says David Vyles, the study’s lead author and an attending paediatric emergency medicine physician in Milwaukee.
That’s because the most common symptom that leads to a penicillin allergy diagnosis is a skin rash. While a rash can be a sign of a serious allergy, one that might lead to everything from vomiting to trouble breathing, it’s often just a side effect of the ailment the drug was given to treat. In other cases, it might be an irritating reaction to the drug, but not an actual allergy.
It’s important to know the difference, because kids and adults who are allergic to penicillin are normally given a substitute antibiotic, which can be less effective, or have more side effects. Those substitutes are also more expensive and using them is one reason why we’ve seen a rise in antibiotic-resistant infections. “There is a large problem around that right now, and anything that you can do to reduce it is important,” says Vyles.
He’s moved on to new research that looks at whether doctors could use his questionnaire to skip straight to an oral challenge in low-risk children. That might make it easier for more people to determine once and for all whether they’re really allergic, maybe even while in the emergency department.
In the meantime, parents who are worried about their kids’ penicillin allergy diagnoses might want to bring their concerns to their family doctor, says Vyles. “My advice would be to question it. Sometimes the symptom [that] is so benign they can immediately remove the diagnosis.”